Alert archive / Montana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 9, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 10, 2015, 5:00 PM MDT for Granite County, Ravalli County, Montana; Idaho County, Idaho. It was in force for 60 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2015, 5:00 PM MDT (23:00 UTC)
- Expired
- Aug 10, 2015, 6:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Idaho County, ID, Granite County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 109 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 5:00 PM MDT | TSTM WND GST 59 | 7 Sw Conner, MT | |
| Aug 10, 5:25 PM MDT | TSTM WND DMG | Darby, MT | POWER LINES AND TREES HAVE BEEN BLOWN DOWN. |
| Aug 10, 5:49 PM MDT | TSTM WND DMG | 2 Sse Stevensville, MT | A FENCE WITH 5 X 5 INCH POSTS WAS BLOWN DOWN. WIND ESTIMATES NEAR TO 60 MPH. A PRIVATE WEATHER STATION RECORDED A WIND GUST TO 55 MPH. |
| Aug 10, 6:08 PM MDT | NON-TSTM WND GST 60 | 6 E Darby, MT | MESONET STATION DEER MOUNTAIN RAWS /DEEM8/ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2280 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
498 WUUS55 KMSO 102300 SVRMSO IDC049-MTC039-081-110000- /O.NEW.KMSO.SV.W.0009.150810T2300Z-150811T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 500 PM MDT MON AUG 10 2015 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN IDAHO COUNTY IN CENTRAL IDAHO... WESTERN GRANITE COUNTY IN WEST CENTRAL MONTANA... CENTRAL RAVALLI COUNTY IN WEST CENTRAL MONTANA... * UNTIL 600 PM MDT/500 PM PDT/ * AT 459 PM MDT /359 PM PDT/...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CONNER...OR 26 MILES SOUTH OF HAMILTON...AND MOVING NORTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... HAMILTON...STEVENSVILLE...DARBY...WOODSIDE...VICTOR...CONNER... PINESDALE...BELL CROSSING...CORVALLIS...SULA...CHARLOS HEIGHTS... COMO AND GRANTSDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4575 11398 4582 11462 4654 11461 4651 11377 TIME...MOT...LOC 2259Z 190DEG 26KT 4587 11423 $$
2 follow-up statements
390 WWUS55 KMSO 102345 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 545 PM MDT MON AUG 10 2015 IDC049-MTC039-081-110000- /O.CON.KMSO.SV.W.0009.000000T0000Z-150811T0000Z/ IDAHO ID-GRANITE MT-RAVALLI MT- 545 PM MDT MON AUG 10 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT/500 PM PDT/ FOR NORTHEASTERN IDAHO...WESTERN GRANITE AND NORTHWESTERN RAVALLI COUNTIES... AT 544 PM MDT /444 PM PDT/...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAMILTON...MOVING NORTH AT 30 MPH. THIS STORM HAS CAUSED DOWNED POWER LINES AND DOWNED TREES IN LOCATIONS DOWN THE BITTERROOT VALLEY FROM STRONG OUTFLOW WINDS. LOCATIONS IMPACTED INCLUDE... HAMILTON...STEVENSVILLE...WOODSIDE...VICTOR...PINESDALE... CORVALLIS...BELL CROSSING AND GRANTSDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. THIS IS A VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4610 11388 4619 11461 4654 11461 4651 11377 TIME...MOT...LOC 2344Z 190DEG 26KT 4619 11415 $$
457
WWUS55 KMSO 110007
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
607 PM MDT MON AUG 10 2015
IDC049-MTC039-081-110016-
/O.EXP.KMSO.SV.W.0009.000000T0000Z-150811T0000Z/
IDAHO ID-GRANITE MT-RAVALLI MT-
607 PM MDT MON AUG 10 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IDAHO...WESTERN
GRANITE AND NORTHWESTERN RAVALLI COUNTIES HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4610 11388 4619 11461 4654 11461 4651 11377
TIME...MOT...LOC 0000Z 190DEG 26KT 4619 11415
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:28 PM MDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 10, 2:28 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
228 PM MDT MON AUG 10 2015
.DISCUSSION...Showers and thunderstorms have already begun to
develop this afternoon across the Bitterroot Mountains of western
Montana, and the Clearwater Mountains in central Idaho. These
storms are currently moving fairly fast, and with little
lightning. Further development is expected this afternoon
throughout western Montana and central Idaho. The thunderstorms
will also gain strength and will be producing frequent lightning
and be able to produce gusty and erratic winds up to 50 mph. Even
if you are not directly under one of the cells, you can still
expect gusty outflow winds approaching 40 to 50 mph, especially in
the Bitterroot and Missoula Valleys. Thunderstorms will gradually
decrease this evening and overnight.
Due to the dry conditions and the expected lightning and gusty
winds, a red flag warning has been issued due to the potential for
increased fire danger.
The rest of the week looks quite HOT. Temperatures will be rising
tomorrow and Wednesday into the upper 90s in western Montana and
into the low 100s in the lower valleys of central Idaho. A couple
instances where the highs could be held down is in cloud cover
and isolated afternoon thunderstorms. If your location is impacted
by any of the above, you potentially couldn't reach those highs.
Thunderstorms will be hit and miss.
Thunderstorms will once again develop by late morning on
Thursday, encompassing central Idaho first and then spreading into
western Montana through the evening hours. Storms could produce
gusty winds, as well as abundant lightning. Given the outdoor
activities taking place this week into this weekend, those
intending to be outdoors should have a plan in the case that gusty
winds or lightning end up impacting outdoor events. With increased
moisture content available in the atmosphere, occasional bursts
of heavy rain are also a concern, so please plan accordingly.
The threat for inclement weather continues on Friday with the
passage of a cold front, which will help to cool temperatures off
a bit, but in return, cause a very windy day across the Northern
Rockies. Southwest Montana, west central Montana, and locations
hugging the Continental Divide will see the strongest winds occur,
though most everywhere will experience a rather windy day. This
could cause further concerns for the wildfire community, so will
be keeping a close eye on this.
With a cooler-than-average weekend ahead, conditions will stay
relatively unsettled but with gradual improvement as the weekend
passes. By next week, forecast models diverge on many details and
the pattern remains unclear at this time.
&&
.AVIATION....Scattered showers and thunderstorms are expected to
impact air terminals KMSO, KGPI, and KSMN this afternoon.
Development has already started, and could impact KMSO and KSMN by
10/2200Z. KGPI could some activity by 11/0000Z this evening. These
thunderstorms will be capable of producing gusty and erratic
winds, along with frequent lightning. Activity is expected to
diminish by 11/0300Z tonight for all terminals.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING until 9 PM MDT this evening Bitterroot.
RED FLAG WARNING until 11 PM MDT this evening East Lolo...
Flathead/Glacier Park...Kootenai...Salish and Kootenai
Reservation...West Lolo.
ID...RED FLAG WARNING until 8 PM PDT this evening Clearwater/Nez
perce...Palouse/Hells Canyon.
&&In the hours before
Special weather statement, Aug 10, 3:35 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
335 PM MDT MON AUG 10 2015
IDZ009-010-102230-
EASTERN LEMHI COUNTY ID-WESTERN LEMHI COUNTY ID-
335 PM MDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEMHI AND SOUTHERN
RAVALLI COUNTIES UNTIL 430 PM MDT...
AT 335 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SALMON...MOVING NORTH AT 40 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALMON...NORTH FORK...GIBBONSVILLE AND CARMEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4507 11405 4558 11411 4565 11402 4569 11402
4571 11399 4569 11394 4562 11390 4560 11381
4552 11384 4552 11377 4548 11376 4545 11378
4543 11376 4541 11377 4539 11373 4533 11374
4532 11372 4505 11379
TIME...MOT...LOC 2135Z 185DEG 34KT 4514 11391Special weather statement, Aug 10, 4:33 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 433 PM MDT MON AUG 10 2015 IDZ006-009-010-MTZ005-006-102330- EASTERN LEMHI COUNTY ID-SOUTHERN CLEARWATER MOUNTAINS ID- WESTERN LEMHI COUNTY ID-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 433 PM MDT MON AUG 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL IDAHO...NORTHERN LEMHI...SOUTHWESTERN GRANITE AND CENTRAL RAVALLI COUNTIES UNTIL 530 PM MDT/430 PM PDT/... AT 432 PM MDT /332 PM PDT/...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM 18 MILES SOUTHWEST OF CONNER...OR 38 MILES SOUTH OF HAMILTON...MOVING NORTH AT 30 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAMILTON...DARBY...CONNER...SKALKAHO PASS...SULA...CHARLOS HEIGHTS... COMO AND GRANTSDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4560 11399 4565 11449 4634 11440 4626 11372 TIME...MOT...LOC 2232Z 192DEG 31KT 4570 11435
Special weather statement, Aug 10, 4:39 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
339 PM PDT MON AUG 10 2015
IDZ006-008-102330-
SOUTHERN CLEARWATER MOUNTAINS ID-
LOWER HELLS CANYON/SALMON RIVER REGION ID-
339 PM PDT MON AUG 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
430 PM PDT...
AT 337 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF RIGGINS...OR 25 MILES NORTHWEST OF MCCALL...MOVING
NORTH AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RIGGINS...RIGGINS HOT SPRING...LUCILE AND POLLOCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4557 11650 4560 11646 4563 11647 4559 11589
4511 11616 4511 11631 4513 11628 4515 11628
4515 11630 4519 11630 4527 11634 4527 11655
TIME...MOT...LOC 2237Z 183DEG 34KT 4523 11635Local storm report, Aug 10, 4:49 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
449 PM MDT MON AUG 10 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 8 SW CONNER 45.85N 114.23W
08/10/2015 E55 MPH RAVALLI MT PUBLIC
COUPLE OF TREES DOWN
&&
NWS MISSOULA MT
IRIS SYSTEMThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 11:16 AM MDT | Red Flag Warning | MSO | Flathead, Glacier, Granite, Lake, Lewis and Clark, Lincoln and 5 more | 12 hr |
| Aug 10, 4:33 PM MDT | Special Weather Statement | MSO | Ravalli | 57 min |
| Aug 10, 4:39 PM MDT | Special Weather Statement | MSO | 51 min | |
| Aug 10, 5:22 PM MDT | Special Weather Statement | MSO | 38 min | |
| Aug 10, 5:22 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula, Ravalli | 53 min |
| Aug 10, 5:44 PM MDT | Special Weather Statement | MSO | Lincoln | 61 min |
| Aug 10, 5:53 PM MDT | Special Weather Statement | MSO | Granite | 52 min |
| Aug 10, 3:35 PM MDT | Special Weather Statement | MSO | Lemhi | 55 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2015Severe Thunderstorm Warnings in Idaho, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.